Texas, 2020

Damaging Wind in Texas, August 2, 2020

August 2, 2020 · NWS MAF · 1 event in 1 county or zone

An upper ridge was centered over the Arizona and Mexico border. Hot temperatures were across West Texas aiding in instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was centered over the Arizona and Mexico border. Hot temperatures were across West Texas aiding in instability. An upper disturbance that moved along the right periphery of the upper ridge produced a storm that resulted in a severe wind gust in Scurry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 2, 5:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 5:12 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sun Aug 2 2020

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected through the TAF period. Thunderstorms
will move into the area from the north causing winds to shift from
the north 03-06Z, but will not be widespread enough to mention TS
in the TAFs.

Hennig

&&

.PREV DISCUSSION... /issued 204 PM CDT Sun Aug 2 2020/

DISCUSSION...

Another unseasonably warm day is expected today, with temperatures
this afternoon expected to top out close to yesterday, with highs
ranging from the middle 90s to around 100 degrees for most (cooler
in the mountains, hotter through the Rio Grande Valley). Also,
similar to yesterday, we're expecting thunderstorms to develop
this afternoon, and have even seen a few transient echoes this
morning and early afternoon, first across the Northwest Permian
Basin, then across eastern Culberson and northern Brewster
counties. While thunderstorms cannot be ruled out for any
location, better coverage as well as the potential for strong to
severe storms will exist across Southeast New Mexico, the
northwestern Permian Basin, and portions of Culberson county and
the Upper Trans Pecos. The primary threat looks to be damaging
wind, though isolated large hail will also be possible, especially
soon after storm development. Brief heavy rain and lightning will
also accompany any storms that develop this afternoon into
tonight. Overnight, models continue to hint at a thunderstorm
complex dropping southeastward out of New Mexico under
northwesterly flow aloft, though have scaled back on the
progression of said storms, with only the northwestern half of the
CWFA seeing rainfall. However, outflow associated with these
storms could progress southeast across much of the area by
morning, which could impact high temperatures for Monday,
especially for locations along/north of the Pecos River. There
remains a decent spread on model guidance for afternoon
temperatures Monday, but have continued to trend warmer given
latest trends and maintained above normal temperatures for Monday
afternoon in the mid 90s to lower 100s. Rain chances Monday
afternoon and evening will generally be confined to the higher
terrain, though any lingering boundaries from prior convection may
act as a focus for diurnally driven storms elsewhere.

Tuesday and Wednesday, the heat will return to West Texas and
Southeast New Mexico, as an upper ridge builds eastward across the
region and highs climb to the 100-107F range for most, with hotter
temperatures through the River Valleys, and upper 90s possible
even across the higher terrain. Heat Advisories are likely both
Tuesday and Wednesday, and while Thursday and Friday will be
slightly cooler, additional Heat Advisories may be needed for
portions of the area. Despite the slow "cooling" trend after
Tuesday/Wednesday, temperatures will still remain above normal
through next weekend, with highs in the upper 90s/lower 100s
looking to stick around for awhile. Unfortunately, with the hot
temperatures, rain chances will also decrease, with the best
opportunity for diurnally driven storms confined to the higher
terrain and immediately adjacent plains of Southeast New Mexico
and Southwest Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  98  72 105 /  10  10  10   0
Carlsbad                       71  99  72 104 /  30  10  10  10
Dryden                         76 101  75 104 /   0  10   0   0
Fort Stockton                  73  99  73 103 /  10  10  10   0
Guadalupe Pass                 63  90  70  95 /  30  10  10  10
Hobbs                          66  95  70 102 /  40  10  10   0
Marfa                          63  91  61  94 /  10  20  10  20
Midland Intl Airport           71  99  74 105 /  10  10  10   0
Odessa                         71  99  74 104 /  10  10  10   0
Wink                           72 101  74 107 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Aug 2, 12:47 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CDT Sun Aug 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
147 PM CDT Sun Aug 2 2020 /1247 PM MDT Sun Aug 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into tonight across most of the area,
especially Southeast New Mexico and the northwestern Permian Basin. A
few of these storms may be strong to severe with damaging winds,
hail, frequent lightning, and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread temperatures in the triple digits are expected beginning
on Tuesday and will continue through Saturday. Temperatures may
reach Heat Advisory criteria across some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 2, 6:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
716 PM CDT Sun Aug 2 2020

TXZ048-053-030045-
Mitchell TX-Scurry TX-
716 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving south at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Snyder, Colorado City, Inadale, Dunn, Hermleigh, Winston Field and
Buford.

This includes Interstate 20 between mile markers 215 and 218.

LAT...LON 3239 10090 3272 10096 3274 10084 3255 10066
      3245 10066
TIME...MOT...LOC 0016Z 341DEG 16KT 3265 10083

10
Special weather statement, Aug 2, 6:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Sun Aug 2 2020

TXZ047-048-030100-
Scurry TX-Borden TX-
719 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY AND NORTHEASTERN
BORDEN COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 9 miles south of Lake Alan Henry, moving southeast at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Snyder, Fluvanna, Winston Field and Randalls Corner.

LAT...LON 3265 10136 3296 10136 3297 10105 3296 10077
      3270 10077
TIME...MOT...LOC 0019Z 337DEG 23KT 3291 10112

10
Special weather statement, Aug 2, 6:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT Sun Aug 2 2020

TXZ053-030130-
Mitchell TX-
752 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 830
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City Airport, or near Colorado City, moving south at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Lake Colorado City,
Champion Creek Reservoir, Lake Colorado City State Park and Buford.

This includes Interstate 20 between mile markers 211 and 225.

LAT...LON 3214 10098 3252 10095 3252 10073 3215 10066
      3215 10067
TIME...MOT...LOC 0052Z 357DEG 17KT 3247 10084

10
Special weather statement, Aug 2, 6:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
755 PM CDT Sun Aug 2 2020

TXZ047-048-052-053-030145-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
755 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 17 miles southeast of Gail, moving south at
30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
J B Thomas Reservoir, Westbrook, Vincent, Knapp and Cuthbert.

This includes Interstate 20 between mile markers 191 and 209.

LAT...LON 3268 10131 3279 10111 3234 10097 3225 10128
TIME...MOT...LOC 0055Z 347DEG 25KT 3262 10121

10

The radar

The Lubbock radar (KLBB), 133 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
August 2, 7:15 PM CST
Where
Scurry County, 0.33 mi ENE of Snyder Winston Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.702, -100.945

A thunderstorm moved across Scurry County and produced a 60 mph wind gust at the ASOS site near Snyder.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907245.